The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Reintroduction of TB Meds Following Hepatotoxicity
By Carol A. Kemper, MD, FACP
Dr. Kemper is Clinical Associate Professor of Medicine, Stanford University, Division of Infectious Diseases, Santa Clara Valley Medicine Center.
Dr. Kemper does research for GSK Pharmaceuticals, Abbott Laboratories, and Merck . Editor Stan Deresinski, MD, FACP, Clinical Professor of Medicine, Stanford, Associate Chief of Infectious Diseases, Santa Clara Valley Medical Center, serves on the speaker's bureau for Merck, Pfizer, Wyeth, Ortho-McNeil (J&J), Schering-Plough, and Cubist; does research for the National Institutes of Health, and is an advisory board member for Schering-Plough, Ortho-McNeil (J&J), and Cepheid. Peer reviewer Timothy Jenkins, MD, Assistant Professor of Medicine, University of Colorado, Denver, Denver Health Medical Center, reports no financial relationships relevant to this field of study.
Source: Sharma SK, et al. Safety of 3 different reintroduction regimens of antituberculosis drugs after development of antituberculosis treatment-induced hepatotoxicity. Clin Infect Dis. 2010;50:833-839.
This article originally appeared in the June 2010 issue of Infectious Disease Alert.
Drug-related hepatotoxicity during treatment for tuberculosis is a common barrier to initiation of antimycobacterial. While most hepatotoxicity results in minimal to no gastrointestinal complaints, some patients experience significant nausea, anorexia, vomiting, or abdominal pain. While there are several proposed methods for reintroducing TB therapy in these patients, there is no consensus as to how to proceed. Our local public health department strongly discourages the stepwise reintroduction of medications based on concerns about the potentiation of resistance, although this approach has been recommended by both the American Thoracic Society and the British Thoracic Society.
These investigators selected 237 consecutive patients with clinical and laboratory evidence of hepatotoxicity occurring during antimycobacterial treatment, and prospectively evaluated the risk of recurrent hepatotoxicity upon reintroduction of TB therapy over a three-month period. Hepatotoxicity was defined as ≥ 3 times the upper limit of normal transaminases on three consecutive occasions, ≥ 5 times the ULN transaminase on one occasion, or any elevation in transaminase associated with nausea, vomiting, anorexia, and jaundice. Patients were screened for other contributing causes of hepatotoxicity, such as hepatitis, HIV, and alcohol use; based on this, 58 patients were excluded from the analysis and four patients died.
Treatment was not reintroduced until normalization of liver function test results. The median time to normalization of liver test results was 18 days (range, 14 to 28 days), and the median time to reintroduction of medications was 23 days (range, 14 to 44 days).
Patients were randomly assigned to one of three retreatment strategies: the simultaneous reintroduction of all three meds (isoniazid, rifampin, and pyrazinamide) at maximal dosages at day one; the stepwise reintroduction of medications at full dosages with rifampin at day one, INH at day eight, and PZA at day 15 (similar to the ATS recommendations); and the stepwise reintroduction of medications with dose-escalation beginning with INH 100 mg/day at day one, increasing to full dose by day four, then rifampin 150 mg/day at day eight, increasing to full dose by day 11, and finally PZA at 500 mg/day at day 15, increasing to maximal dose by day 18 (according to the BTS guidelines).
Nineteen (10.9%) patients had recurrent treatment-related hepatotoxicity. The frequency of recurrent hepatotoxicity was similar (13.8% vs. 10.2% vs. 8.6%), (p = .69), respectively, for each of the three groups outlined above. In addition, the peak bilirubin and transaminase values were similar between the three groups. The median number of days to recurrence of hepatotoxicity was similar (14 for group 1 vs. 21 days for the other two groups, with a maximum of 35 days). No deaths were observed. The only risk factor associated with recurrent hepatoxicity was lower pre-treatment albumin levels.
These data support the simultaneous reintroduction of full-dose TB medications in patients who have experienced hepatoxicity. The severity of the initial hepatotoxicity did not appear to predict the risk of recurrent hepatotoxicity, nor the severity of symptoms if recurrent hepatotoxicity occurred.